Thunderstorm Wind, Smith
- When
- June 1, 2:44 PM CST
- Where
- Smith County, 1.35 mi WSW of Lindale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.510, -95.420
Trees downed on power lines near Circle Drive in Lindale.
A cluster of strong to severe thunderstorms developed on June 1st and advanced east southeastward from North Texas into the Ark-La-Tex during the afternoon and evening hours. These thunderstorms occurred along a sharpening instability gradient, aided by a mesoscale convective vortex (MCV).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cluster of strong to severe thunderstorms developed on June 1st and advanced east southeastward from North Texas into the Ark-La-Tex during the afternoon and evening hours. These thunderstorms occurred along a sharpening instability gradient, aided by a mesoscale convective vortex (MCV). Modest west to northwesterly mid-level flow provided sufficient effective shear for storm organization, with a threat for supercells within the larger storm cluster. Relatively modest mid-level lapse rates were sufficient for large hail production while damaging wind gusts were the primary threat as strong upscale growth of thunderstorms occurred during peak heating hours. As a result, several damaging wind reports were recorded across East Texas along with a few isolated reports of large hail and flash flooding during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 1, 2:43 PM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 343 PM CDT Sat Jun 1 2024 ...New UPDATE... .UPDATE... Issued at 339 PM CDT Sat Jun 1 2024 Clusters of strong to severe convection are starting to move east into the area from North Texas and northward from Southeast Texas/Southern Louisiana. Some of the storms in North Texas have had a history of damaging downburst winds and large hail. Therefore, Severe Thunderstorm Watch #367 has been issued through 02z (9 PM CDT) this evening. CAPE values have risen to between 2000-3000 J/kg, so there should be plenty of instability to sustain these storms into at least the early evening before they begin to gradually diminish per the latest CAMs. PoPs were increased for this afternoon and this evening to account for the convection. CN && .SHORT TERM... (This evening through Sunday Night) Issued at 213 PM CDT Sat Jun 1 2024 Cumulus field continues to increase this afternoon across the Four State Region as diurnally driven sfc instability evolves ahead of expected showers and thunderstorms later this afternoon. Upper forcing, as a result of a shortwave trough axis, is working east into the Ark-La-Tex and will do so through the evening. The combo of the aforementioned shortwave from the west and outflow response from convection firing along a stalled boundary across the Louisiana coastline will support showers and thunderstorms. Still some uncertainty surrounding the evolution and maturity of what does develop, but radar returns from KSHV, KLCH and KFWS showcase convective initiation ongoing across central and east Texas, along with southern Louisiana, indicating that instability parameters have been conducive for thunderstorm initiation, and possible downstream coverage. At this time, not ruling out the chance for a severe thunderstorm or two, posing the threats of damaging wind and large hail. Given recent events within this very unpredictable NW flow regime, this will be worth monitoring through the late afternoon. Following convection this evening, conditions should fair calmer for the remainder of the night as low temperatures fall into the low 70's. Elected to include the chance for some patchy fog through sunrise given the close T/Td relations projected following convective probs. Sunday will again follow a very warm theme as highs climb easily into the upper 80's to near 90 deg F. In terms of PoPs, hi-res CAMs and HREF solutions this afternoon have tossed and turned at the idea of diurnally driven convection and therefore chance PoPs have been added for the CWA. A D2 Marginal Risk is present on the Storm Prediction Center SWO, but only clipping portions of Deep East Texas. That being said though, General Thunder is present everywhere else for pop-up showers and storms. Again, given the pattern in place, can not rule out the chance for a strong to severe storm with what may develop. As a result, be sure to stay tuned to the forecast for any changes to the SWO. RK && .LONG TERM... (Monday through next Friday) Issued at 213 PM CDT Sat Jun 1 2024 The long term pattern, starting Monday, is a story of heat and some "currently" low end precip chances. As the upper trough to the east departs, weak ridging looks to fill in it's place to start, supporting increasing MaxT's through the upcoming week, with temperatures gradually climbing with each day before maxing out Thursday afternoon. During the period, can not rule out some afternoon showers and thunderstorms given diurnally driven instability and the chance for outflow driven convective initiation. Guidance does point towards some small shortwaves within the mid-level flow by mid-week which could support some better coverage of PoPs if trends continue. By the end of the period, a cold front will attempt to work into the region, again supporting the chance for PoPs across the zones. How this boundary is impacted by the guidance advertised ridge pattern to the west will dictate how the boundary passage works out. For now though, signs point towards brief relief from temps climbing any higher than currently advertised. Given the discussion surrounding the increase in high temps back to the middle 90's, higher dew point progression through the week will support an increase in heat index values back towards the triple digits. While no heat products are needed at this time, this will be closely monitored in the coming days. RK && .AVIATION... (18Z TAFS) Issued at 1155 AM CDT Sat Jun 1 2024 mostly low VFR ceilings or VFR conditions will prevail through much of the remainder of the day across our terminal airspace. Followed the HRRR closely when it comes to the introduction of VCTS and TEMPO TSRA groups along and south of the I-20 Corridor late this afternoon into the evening hours with the possibility of convection coming northward from SE TX. Time/Height Cross Sections support a return to MVFR or IFR ceilings pre-sunrise across all but the TXK/ELD terminals as well as MVFR VSBYS with IFR ceilings becoming MVFR by late morning on Sunday. Winds will mostly be light and variable today outside of convection, becoming southeasterly late tonight through the first half of Sunday. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 71 90 73 91 / 40 30 0 20 MLU 69 89 72 90 / 40 30 0 20 DEQ 66 88 70 86 / 10 30 10 40 TXK 70 90 73 90 / 10 30 10 30 ELD 66 89 70 89 / 10 30 0 30 TYR 71 89 73 89 / 20 30 10 30 GGG 70 90 72 89 / 30 30 10 30 LFK 71 90 74 90 / 40 40 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...09 LONG TERM....53 AVIATION...13
Hazardous Weather Outlook National Weather Service Shreveport LA 1248 PM CDT Sat Jun 1 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-021800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1248 PM CDT Sat Jun 1 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. An advancing disturbance across North Texas and a disturbance across Southeast Texas may bring isolated to scattered thunderstorms later today through the evening hours across mainly Northeast Texas and portions of Northern Louisiana. The greatest threats with these thunderstorms would be damaging wind gusts and large hail should any of these thunderstorms become severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered showers and thunderstorms will persist during the latter half of the weekend and into early next week. Although thunderstorm chances continue later in the week, a gradual decrease in activity is expected due to an upper-level ridge expanding into the region from the southwest. Therefore, no organized threat of hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 13
Special Weather Statement
National Weather Service Shreveport LA
246 PM CDT Sat Jun 1 2024
TXZ124-136-012015-
Smith TX-Wood TX-
246 PM CDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH AND
SOUTHWESTERN WOOD COUNTIES THROUGH 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van, or near Mineola, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mineola and Hoard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3265 9559 3277 9547 3253 9528 3253 9559
TIME...MOT...LOC 1946Z 248DEG 20KT 3258 9555
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
317 PM CDT Sat Jun 1 2024
TXZ124-136-012100-
Smith TX-Wood TX-
317 PM CDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN SMITH AND WOOD COUNTIES
THROUGH 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Emory to near Lake Fork
Reservoir to near Van to near Edom. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tyler, Mineola, Winnsboro, Lindale, Quitman, Hawkins, Hoard, Lake
Fork Reservoir, Pleasant Grove, Hainesville, Golden, Lake Palestine,
Forest Hill, Noonday, Alba, Yantis, Red Springs, and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9528 3280 9521 3259 9518 3223 9530
3226 9547 3230 9545 3231 9546 3236 9545
3248 9559 3269 9559 3272 9564 3296 9566
TIME...MOT...LOC 2016Z 269DEG 23KT 3296 9568 3280 9561 3259 9558 3237
9565
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
13The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
14 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Trees downed on power lines near Circle Drive in Lindale.
Trees downed at FM Road 757 and 2767 and in multiple places along FM Road 757 across Smith County.
Tree downed on FM Road 2089 just north of the intersection with FM Road 838 south of Overton.
Tree downed on the southbound lane of U.S. Highway 259 at County Road 146 south of Kilgore.
Trees downed at the intersection of Highway 43 and FM Road 1251.
Quarter size hail reported on the east side of Lake Striker.
Trees downed at the intersection of Highway 43 and County Road 2144.
Power lines downed on Highway 43 near Martin Creek Lake.
Trees downed at the intersection of FM Road 1971 and FM Road 95.
Quarter size reported near Reklaw.
Numerous trees and power lines downed across Panola County.
Trees downed along Highway 69 between Rusk and Alto.
Trees downed on Highway 7 west of Martinsville.
Numerous trees and power lines downed across Shelby County.
Numerous trees and power lines downed across mainly the northern half of San Augustine County.
Numerous trees and power lines downed across Sabine County.
Flash flooding reported around the Wulf Creek subdivision in Center.
Flash flooding reported with high water across Highway 96 and Highway 87 just north of Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193189, 1193938, 1193190, 1193191, 1193939, 1193185, 1193193, 1193940, 1193941, 1193187, 1193942, 1193943, 1193944, 1193945, 1193946, 1193947, 1194377, 1194379.